I take this same combo of medication!! :)
You will be happy to know that BOTH wellbutrin and topamax are used off-label as weight-loss medications! :) If you experience any weight-related side-effects, it will be weight-loss, not weight-gain!
I am so excited to know that there is someone out there that is taking the same combo of meds. You have no idea how happy you made me.
Can you please tell me how long it took for you too see a change in weight loss and if you exprienced anything else besides that.
I know we are all different but I am just a little afaid of being on an antidepressant.
I have one more question are one on the generic brand or name brand? Does it make a difference?
Thanks for all your help. :)
I am currently taking the brand name wellburtrin and I believe I am taking the generic topamax (so, i guess that would just be topiramate then, which is the generic name). But, I have often had my prescriptions filled with the generic wellburtrin, just for some reason they filled it with the brand name wellbutrin last time which is actuallly unusual because often the insurance won't ever cover brand name prescriptions.
Chemically, it should not make any difference between generic and brand name, as chemically they are the exact same medication. BUT, some people notice a difference. The reason for this COULD be due to different delivery methods or coatings on the medications (like one is a fast release medication and one is not, or something like that). But, if the medication is exactly the same in formula and delivery method, then the medication should act exactly the same.
I only noticed a small drop in weight loss, because I was already at a desired weight to begin with and I try not to lose weight as for me, losing weight would be unhealthy. If I find myself losing weight, I try to counteract it... so, for me, the weight loss was minima (5 to 10 pounds at the most).
But, I have had friends who have lost quite a bit of weight on topamax. It usually takes about three months before full results are seen.
One forum member just posted that she lost over 40lbs on topamax and might actually have to stop the medication as that is also too much weight loss in her situation as well.
It is all very personal. You might find that you will not lose any weight at all on these medications, or you might find you will lose some weight on these medications as I did, or you may find you lose a lot of weight on these medications as the recent forum member who posted did. But, you will NOT find that you gain weight on these medications. Weight gain is NOT a side-effect of either of these medications so you do NOT have to worry about that side-effect at all.
If your weight gain has been caused by your depression, well... that may have been due to chemical imbalances in the brain that made you want to eat more to "self-medicate" the depression away. Eating is a common way that we make ourselves feel better when we are depressed or in pain, because chemical imbalances and pain actually can cause impulses to eat. The wellbutrin will work to curb these impulses. That is what the mixture of norepinephrine and dopamine does, it curbs impulses. That is one of the reasons it is such a powerful anti-smoking drug as well... because it curbs these sorts of impulses that we have difficulty controlling on our own even though we want to control them so desperately on our own. The wellburtrin should start to work to make you feel better in a few weeks and you should start to SEE real life-changing results in a few months (3 months likely i bet) in all aspects of your life, including your weight if you have any weight loss as a side-effect... but, regardless, you will just feel healthier on the wellbutrin, more energy, etc, by 3 months, so more energy to get out and lose the weight through normal healthy daily activity even if you haven't lost any because of the medication alone by then.
Also, intense pain, such as headache pain, can cause us to become depressed as well, and the topamax may lessen the headaches, which may also lessen the amount of physical pain you feel, which may improve your outlook on life, which may improve your depression. So, this combination of medication together will work to help you feel better, and IF you were using food as a form of self-medication (I am not saying that you were, it is just a common thing that can happen), then this would not happen anymore.
As for what topamax will do, chemically, on it's own, as a weight loss drug, well, in clinical trials, after one year, patients were shown to lose up to 25 pounds on average... so, as a weight-loss drug alone, that is what you can expect it to do for you. But, as a pain drug improving your life, and how those improvements will effect other aspects of your life such as weight loss, well that could be huge... much more than just how it works as a weight loss drug alone, make sense?
Good luck! Hope it helps to lose some of the extra weight the old meds made you gain. But... please don't worry, you won't gain any more on these new meds! They are safe weight-gain wise! Oh, just drink lots of water with the topamax!!! That is the most important thing to know about topamax because if you don't drink a full glass of water with every topamax pill then you can maybe get a kidney stone and that would be ouch! But if you drink a full glass of water with every pill then it is safe! Thought I'd mention that in case your doctor forgot to. And, the wellbutrin is awesome, it is the best antidepressant I have ever used. I feel like it has no side-effects at all. And topamax is the best migraine preventative I have used so far too. :) So, I hope that life is going to start looking up for you now! :) Good luck! Keep in touch!